Missouri, 2014Flash Flood and Hail in Missouri, October 2, 2014
October 2, 2014 · NWS LSX · 11 events in 7 counties and zones
Additional severe storms developed during the late morning through evening hours of Oct. 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional severe storms developed during the late morning through evening hours of Oct. 2nd. There were several reports of flash flooding, damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 2, 5:39 AM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Oct 2, 5:39 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
639 AM CDT Thu Oct 2 2014
.SHORT TERM: (Through Tonight)
Issued at 330 AM CDT Thu Oct 2 2014
Focus will be precip thru the period. Much of the region is
expected to receive multiple rounds of TSRA today and into
tonight. Currently no changes to the FFA are anticipated.
However, if any changes where made, it would likely be expanded
ewd and into tonight.
Mdls are in fairly good agreement regarding synoptic features thru
the period. Yet another line of TSRA currently over cntl MO shud
reach the MIS rvr around 12z. This line is expected to gradually
weaken as it continues to shift ewd this morning. The next round
is currently over OK and expected to impact wrn/nrn portions of
the CWA late this morning. There is some uncertainty how far E
TSRA will develop with this S/W, perhaps into cntl portions of the
CWA. By this time, the next round of TSRA shud have developed
across across ern KS/OK near the sfc low and adjacent fnts. This
shud develop some sort of QLCS and propagate ENE thru the region
this eve and overnight. This line is expected to move thru the CWA
overnight with the bulk of the precip ending by Fri morning.
However, the NSSL WRF does suggest the def-zone precip associated
with the leading trof much later than the global and other large
scale mdls.
With warm temps and dewpoints associated with this system, severe
storms will be possible thru the night as shear increases.
However, with mdls depicting K index values into lower 40C,
believe heaving rain and flash flooding is a greater threat. That
said, if ongoing storms can move out of the region quickly and
more insolation during the day, the threat for severe storms will
increase greatly. For now, it appears greater threat will remain
SW of the CWA.
.LONG TERM: (Friday through Wednesday)
Issued at 330 AM CDT Thu Oct 2 2014
Focus turns to temps thru the period.
Have added slight chance PoPs on Fri to partially account for the
slower NSSL WRF soln mentioned above, but mainly due to anticipated
SHRA associated with the main trof. With additional cloud cover
expected with the main trof and strong/gusty nwly winds, have
trended aob the coolest MOS thru Fri night as clouds are expected
to clear out. Fri night may be the first frost of the fall as
temps are expected to drop into the mid to lower 30s. Sheltered
regions wud be most at risk as winds shud stay up around 5 to 8
kts overnight. Cold temps continue thru Sat with sub-zero 850mb
temps across much of the CWA.
Few changes made to forecast for next week due to uncertainty
among mdls. Mdls are in generally good agreement until Tues when
mdl solns diverge greatly.
&&
.AVIATION: (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Oct 2 2014
Active weather the next 24 hours makes this forecast very
difficult in terms of timing of thunderstorms. Currently there is
a band of active convection that stretches across the center of
the forecast area, paralleling Interstate 70. This activity is
expected to gradually shift north as the effective boundary from
last nights convection moves north. Then another round of strong
to severe thunderstorms is expected to sweep east across the area
this afternoon/evening ahead of a strong cold front. East to
southeast wind will become south/southwest ahead of the front and
then swing around to the northwest in its wake. Period of light
rain and IFR conditions is expected behind the cold front with
winds increasing on Friday.
Specifics for KSTL:
Scattered showers and a few thunderstorms will continue to be in
the vicinity of the airport for the next few hours before lifting
north. East wind should become southerly by mid morning as the
boundary lifts north. Then another line of strong to severe
thunderstorms is expected to develop and move across the terminal
during the late afternoon/early evening hours. Wind will become
northwest in the wake of the front with a period of IFR
conditions, and possibly even some light stratiform rain. Wind
will increase and become gusty on Friday as pressure gradient
strengthens.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through this evening FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-Lincoln
MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
Pike MO-Ralls MO-Shelby MO-Warren MO.
IL...FLASH FLOOD WATCH through this evening FOR Adams IL-Brown IL-
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Oct 2, 3:06 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT THU OCT 2 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 AM CDT THU OCT 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
REGION. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.
HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE OVERNIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
AND SOUTHWEST ILLINOIS. A FLASH FLOOD WATCH IS IN EFFECT...PLEASE
REFER TO THE WATCH PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.
TILLY
In the hours before
Local storm report, Oct 2, 8:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLOOD COLUMBIA 38.95N 92.33W
10/02/2014 BOONE MO TRAINED SPOTTER
WATER OVER RANGELINE RD AT JUNCTION OF RT AB. VEHICLES
STILL MAKING THEIR WAY THROUGH THE WATER.
0920 AM HEAVY RAIN COLUMBIA 38.95N 92.33W
10/02/2014 M4.32 INCH BOONE MO TRAINED SPOTTER
WATER OVER RANGELINE RD AT JUNCTION OF RT AB. VEHICLES
STILL MAKING THEIR WAY THROUGH THE WATER.
&&
CARNEYLocal storm report, Oct 2, 8:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM FLOOD CALIFORNIA 38.63N 92.57W
10/02/2014 MONITEAU MO LAW ENFORCEMENT
MONITEAU EMERGENCY DISPATCH REPORTS WATER ON ROADS IN
SEVRAL LOCATIONS INCLUDING ON HWY 179 NEAR SANDY
HOOK...AND US RTE 50 NEAR TIPTON.
&&
CARNEYLocal storm report, Oct 2, 9:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN ASHLAND 38.77N 92.26W
10/02/2014 M5.00 INCH BOONE MO TRAINED SPOTTER
TOTAL SO FAR.
&&
DYELocal storm report, Oct 2, 10:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN CHESTERFIELD 39.26N 90.07W
10/02/2014 M6.98 INCH MACOUPIN IL PUBLIC
STILL RAINING AT THIS TIME
&&
JPLocal storm report, Oct 2, 10:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 1 S MEDORA 39.16N 90.14W
10/02/2014 M6.53 INCH MACOUPIN IL CO-OP OBSERVER
6.53 INCHES STORM TOTAL SO FAR. 0.98 INCH OF RAIN SINCE
730 AM. WIDESPREAD FLOODING...DITCHES OVERFLOWING...ALL
BRANCHES AND CREEKS ARE OUT OF THEIR BANKS.
1130 AM FLASH FLOOD 1 S MEDORA 39.16N 90.14W
10/02/2014 MACOUPIN IL CO-OP OBSERVER
6.53 INCHES STORM TOTAL SO FAR. 0.98 INCH OF RAIN SINCE
730 AM. WIDESPREAD FLOODING...DITCHES OVERFLOWING...ALL
BRANCHES AND CREEKS ARE OUT OF THEIR BANKS.
&&
CARNEYLocal storm report, Oct 2, 10:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM HEAVY RAIN 3 S EOLIA 39.20N 91.01W
10/02/2014 M3.70 INCH LINCOLN MO TRAINED SPOTTER
3.7 INCHES OF RAIN IN THE PAST 18 HRS.
&&
CARNEYEvent by event
7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Lincoln
- When
- October 2, 11:00 AM CST to 9:30 PM CST
- Where
- Lincoln County, 3.61 mi SW of Davis to 2.44 mi ENE of Foley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.033, -91.067
Between 5 and 6 inches of rain fell causing flash flooding. Several consignment shops on the far north side of Troy had up to 4 inches of water in them as water overwhelmed a drainage ditch and flooded the parking lot and shops. Two shops sustained minor water damage. Also, numerous roads were flooded.
Hail, Crawford
- When
- October 2, 1:45 PM CST
- Where
- Crawford County, 0.86 mi WNW of Bourbon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.154, -91.245
Thunderstorm Wind, Crawford
- When
- October 2, 2:02 PM CST
- Where
- Crawford County, 5.42 mi ENE of Bourbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.174, -91.135
Thunderstorm winds blew down several large tree limbs.
Thunderstorm Wind, Jefferson
- When
- October 2, 2:45 PM CST
- Where
- Jefferson County, 0.69 mi WSW of Dittmer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.328, -90.692
Thunderstorm winds blew down a couple of small trees on Dittmer Ridge Road.
Thunderstorm Wind, Jefferson
- When
- October 2, 2:52 PM CST to 3:00 PM CST
- Where
- Jefferson County, 0.76 mi NE of Murphy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.489, -90.492
Thunderstorm Wind, St. Louis
- When
- October 2, 3:00 PM CST
- Where
- St. Louis County, 1.22 mi WSW of Fenton to 0.67 mi SSW of Fenton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.511, -90.450
Thunderstorm winds uprooted a couple of trees and snapped a few others as storms moved through the region.
Hail, St. Louis
- When
- October 2, 3:00 PM CST
- Where
- St. Louis County, 0.74 mi SW of Fenton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.512, -90.439
Thunderstorm Wind, St. Louis
- When
- October 2, 3:10 PM CST
- Where
- St. Louis County, 1.31 mi WNW of Mehlville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.508, -90.322
Thunderstorm winds blew down a couple of trees in Mehlville.
Hail, Washington
- When
- October 2, 3:15 PM CST
- Where
- Washington County, 0.62 mi SE of Caledonia
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.763, -90.772
Thunderstorm Wind, Moniteau
- When
- October 2, 4:03 PM CST
- Where
- Moniteau County, Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -92.780
Thunderstorm winds blew down a couple of trees and a billboard in town.
Thunderstorm Wind, Shelby
- When
- October 2, 4:39 PM CST
- Where
- Shelby County, 1.78 mi WSW of Shelbina Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.711, -92.102
Thunderstorm winds caused damage to the bleachers and backstop at South Shelby High School.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, October 2, 20141 death · 2 injured · $1.4 million · EF1 · 66 events
- Hail and Damaging Winds in Texas, October 2, 20143 injured · $443,000 · 1.75 in hail · 88 events
- Hail and Damaging Winds in Kansas, October 2, 2014$23 million · 1.75 in hail · 5 events
- Tornadoes and Damaging Winds in Kentucky, October 2 to 3, 2014$297,000 · EF1 · 7 events
- Hail and Damaging Winds in Oklahoma, October 2, 2014$111,000 · 3 in hail · 32 events
- Damaging Winds and Lightning Strike in Texas, October 2, 2014$105,000 · 65 kt wind · 24 events
- High Wind in Alaska, October 2 to 3, 2014$250,000 · 56 kt wind · 1 event
- Damaging Winds and Lightning Strike in Louisiana, October 2, 2014$50,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, October 2 to 3, 2014$38,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Arkansas, October 2, 2014$22,000 · 1.25 in hail · 10 events
- Damaging Winds in Arkansas, October 2, 201457 kt wind · 10 events
- Damaging Wind in Mississippi, October 2, 20141 injured · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548051, 548059, 548060, 548061, 548062, 548063, 548064, 548065, 548068, 548085, 548097.